Airway control, stabilization of breathing and circulation, and seizure management in an environment of attentive supportive care are the priorities in caring for the symptomatic patient with INH toxicity.
Activated charcoal could be considered if the patient presents within minutes after an ingestion although the risk of seizures and aspiration exists. Endotracheal intubation should never be performed for the sole purpose of administering activated charcoal. There is no role for whole bowel irrigation.
Correction of GABA deficiency through the administration of pyridoxine (B6) is the antidotal therapy for INH toxicity. Commercially available as 100 mg/mL (1 mL and 30 mL) vials; pyridoxine hydrochloride is mixed in dextrose or saline. If the ingested INH dose is known, the amount of pyridoxine administered should equal the amount of INH ingested on a gram-for-gram basis, slowly administered intravenously over 5–10 minutes. If the dose of INH ingested is unknown, 5 g is given (5 g or 70 mg/kgmaximum in a child), and repeated at 5–20 minute intervals until the seizures are controlled. If the parenteral form of pyridoxine is unavailable or in inadequate supply, similar doses of crushed pyridoxine tablets (10–500 mg tabs depending on manufacturer) may be given orally or as a slurry through a nasogastric tube.6,7 A minimum of 10–20 g of pyridoxine has been suggested as minimum stocking levels. The severe acidosis seen in INH overdose may require sodium bicarbonate administration, but in most cases control of seizures with pyridoxine, benzodiazepines, and adequate fluid resuscitation will improve the acidosis. Bicarbonate therapy is reserved for severe, persistent acidemia (pH < 7.1). Electrolytes, specifically sodium, should be carefully followed in the pediatric patient if bicarbonate therapy is administered.
In general, for toxicant-induced seizures, benzodiazepines such as diazepam and lorazepam are the first line of treatment.8 Phenytoin is not recommended as a first-line anticonvulsant for toxicant-induced seizures. In INH-induced seizures, because of depletion of GABA, pyridoxine may be the only effective therapy. Short-acting barbiturates or inhaled anesthetics (in consultation with an anesthesiologist) could be considered if the seizures are unresponsive to benzodiazepines and pyridoxine. It should be noted that paralytic agents control only the muscular activity seen with convulsive seizures, and that the electrical hyperactivity in the brain may continue despite muscular paralysis. EEG monitoring should be in place if paralytics are used.
INH is dialyzable, but hemodialysis is usually unnecessary if adequate doses of pyridoxine and benzodiazepines have been given. Hemodialysis, hemoperfusion, and exchange transfusion have all been described in case reports as useful but are procedures reserved for the most severe, refractory cases, or for patients with renal failure.6 In one report of an intentional 12 g ingestion of INH, a persistently comatose patient was hemodialyzed with a concentration of 28.9 μg/mL (therapeutic: ≤5 μg/mL).9
All patients suspected of toxic exposures to INH require close observation in a setting with capabilities for rapid airway and seizure management. Patients who remain completely symptom-free after 8 hours following an alleged isolated ingestion with INH may be medically cleared in the ED. Symptomatic patients should be admitted to an intensive care unit. Consultation with a regional poison control center or medical toxicology service for guidance is prudent. Psychiatric evaluation should be obtained for all intentional ingestions once the patient has been medically cleared.